Quadriplegic patient stomach issues

  1. 0
    I am a Home care nurse for a quadriplegic patient. He is constantly complaining of stomach pain. At first we ( nurses and doctors) though it was because he wasn't on a regular bowel schedule. However, we have pretty much got him on a schedule of going nightly, maybe missing a night once in a while.. He just had a doctors appointment where his doctor decided that he was going to switch his entire bowel regimen up.. He used to take lactulose 3x a day, a nightly suppository, and senna ( one at night one in the am.) now he is taking lactulose 2x a day, and 2 senna in the am and the supp was changed to PRN. And his doctors said that he thinks he is withdrawing from pain meds. He has Oxycodone and would take about 5ml a day for pain. But now the doc doesn't want to give him any pain meds. I'm writing because I'm wondering is anyone has any ideas on what could be causing the stomach pain and any ideas on how to help him?.?.
  2. 5 Comments so far...

  3. 0
    Quote from Farmer at heart RN
    I am a Home care nurse for a quadriplegic patient. He is constantly complaining of stomach pain. At first we ( nurses and doctors) though it was because he wasn't on a regular bowel schedule. However, we have pretty much got him on a schedule of going nightly, maybe missing a night once in a while.. He just had a doctors appointment where his doctor decided that he was going to switch his entire bowel regimen up.. He used to take lactulose 3x a day, a nightly suppository, and senna ( one at night one in the am.) now he is taking lactulose 2x a day, and 2 senna in the am and the supp was changed to PRN. And his doctors said that he thinks he is withdrawing from pain meds. He has Oxycodone and would take about 5ml a day for pain. But now the doc doesn't want to give him any pain meds. I'm writing because I'm wondering is anyone has any ideas on what could be causing the stomach pain and any ideas on how to help him?.?.
    I wonder if it could be related to gas in the GI tract. You might want to ask the doctor to consider adding simethicone twice a day and see if it helps.
  4. 0
    I've taken Lactulose, and that sure gave me stomach pain.
  5. 0
    Quote from lovingtheunloved
    I've taken Lactulose, and that sure gave me stomach pain.
    I agree with simethione. Also, do you regularly vent the gtube? It could be something as simple as that...
  6. 0
    I had. A quad with the same issue. Husband changed diluted and held the tube feeds to find the issue. Turned out to be billiary colic. No stones. Treated with pain meds and it went away did note that it flaired up about 30 after the feeds started up. Like i said husband played with the feedings he ran them in cycles depending on her tolerance. So it was hard to figure out. But after an er visit in the night we got it and after we learned that when she flaired we would give her the morphine for a few doses and slow the feedings for a few days and she was better.
  7. 0
    He hasn't been complaining of stomach pain for the last week, and he hasn't been taking any pain meds. So I'm thinking that maybe it was too much lactulose. I'm going to keep the simethicone in mind! Thank you !


Top